Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2010, 7:42 PM MST for Eddy County, New Mexico. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2010, 7:42 PM MST (02:42 UTC)
- Expired
- Mar 7, 2010, 8:15 PM MST
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 186 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 7:42 PM MST | HAIL 1 | Carlsbad, NM | ONE INCH REPORTED ON 8TH ST IN SOUTHWEST CARLSBAD. LASTED 3 MINUTES. |
| Mar 7, 7:42 PM MST | HAIL 1.75 | Carlsbad, NM | GOLF BALL SIZE HAIL REPORTED IN CARLSBAD. |
| Mar 7, 7:46 PM MST | HAIL 1.75 | Carlsbad, NM | REPORTS RANGE FROM QUARTER SIZE TO GOLF BALL HAIL FROM 746 MST AND 754 MST IN NORTHWEST CARSLBAD. REPORT INDICATES HAIL COVERING THE GROUND WITH 6 INCH HAIL DRIFTS. |
| Mar 7, 7:47 PM MST | HAIL 1 | Carlsbad, NM | ONE HAIL REPORTED IN NORTHEAST CARLSBAD, IN THE LA HUERTA AREA. LASTED 3 MINUTES. |
| Mar 7, 7:47 PM MST | HAIL 2 | 1 Nne Carlsbad, NM | TWO INCH HAIL REPORTED 1 MILE NNE OF CARLSBAD. |
| Mar 7, 8:00 PM MST | HAIL 1 | Carlsbad, NM | QUARTER SIZE HAIL 2 INCHES DEEP IN WEST CARLSBAD. |
| Mar 7, 8:02 PM MST | HAIL 1 | 3 N Carlsbad, NM | FROM HIGHWAY 285 NORTH OUT OF CARLSBAD HAIL IS 1 INCH DEEP WITH SOME QUARTER SIZE HAIL. HAIL EXTENDS FROM NORTHERN CITY LIMITS OF CARLSBAD TO 3 MILE NORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
154 WUUS54 KMAF 080242 SVRMAF NMC015-080315- /O.NEW.KMAF.SV.W.0002.100308T0242Z-100308T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 742 PM MST SUN MAR 7 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 815 PM MST * AT 738 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR CARLSBAD...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CARLSBAD ... AVALON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3282 10424 3259 10386 3229 10426 3240 10449 TIME...MOT...LOC 0242Z 221DEG 21KT 3243 10429 $$
1 follow-up statement
843 WWUS54 KMAF 080254 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 754 PM MST SUN MAR 7 2010 NMC015-080315- /O.CON.KMAF.SV.W.0002.000000T0000Z-100308T0315Z/ EDDY NM- 754 PM MST SUN MAR 7 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR CENTRAL EDDY COUNTY... AT 747 PM MST...TRAINED WEATHER SPOTTERS REPORTED LARGE DAMAGING HAIL UP TO GOLF BALL SIZE IN CARLSBAD. THIS SEVERE STORM IS ALSO CAPABLE OF PRODUCING WIND GUSTS UP TO 70 MPH. THE STORM WAS MOVING NORTHEAST AROUND 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CARLSBAD AND AVALON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3242 10445 3282 10424 3259 10386 3229 10426 TIME...MOT...LOC 0250Z 221DEG 21KT 3247 10425 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:48 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 7, 4:48 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CST SUN MAR 7 2010
.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE FOR MOST TERMINALS THIS
EVENING AS LOW STRATUS..DZ AND BR RETURN. EXPECT IFR TO LIFR
AROUND 04Z. IN ADDITION...THUNDERSTORMS REMAIN POSSIBLE TONIGHT
ESPECIALLY NEAR CNM AND HOB. CONFIDENCE IS HIGH ENOUGH RIGHT NOW
TO INCLUDE TEMPO GROUPS FOR THE AFOREMENTIONED. MOST OF THE
LIGHTNING SHOULD STAY NORTH OF INK...PEQ AND MAF...BUT WE WILL
INCLUDED VCTS FOR THESE LOCATIONS NEAR 06-09Z. BY LATE TOMORROW
MORNING...STRONG WEST WINDS WILL DEVELOP ACROSS THE AREA AND SKIES
WILL BEGIN TO CLEAR. EXPECT GUSTS TO APPROACH AT LEAST 30 KT BY
16Z...AND THEN INCREASE THROUGHOUT THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 235 PM CST SUN MAR 7 2010/
DISCUSSION...
VISIBLE SATELLITE SHOWS CLEARING WEST OF THE PECOS IS LEADING TO
DESTABILIZATION AND CU DEVELOPMENT. HOWEVER THE SHEAR MAY APPEARS
TOO STRONG FOR THE LIMITED CAPE AND CONVECTION IS STRUGGLING TO
DEVELOP. WILL HAVE TO KEEP AN EYE ON ANYTHING THAT DEVELOPS THIS
AFTERNOON BUT DOUBT WE WILL SEE ANYTHING SEVERE...ESPECIALLY GIVEN
THE NEW HAIL CRITERIA. RAIN CHANCES WILL INCREASE TONIGHT AS THE
UPPER LEVEL LOW APPROACHES WITH SOUTHEASTERN NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN HAVING THE BEST CHANCES TO SEE PRECIP.
THE LOW WILL MOVE ACROSS NEW MEXICO AND WEST TEXAS MONDAY WITH
RAIN ENDING MONDAY MORNING AND GIVING WAY TO STRONG WEST WINDS IN
THE AFTERNOON. WILL CONTINUE THE HIGH WIND WARNING AS BEFORE BUT
HAVE ADDED A WIND ADVISORY TO EDDY AND REEVES COUNTIES AS SOME OF
THE WINDS WILL MIX INTO THE LOWER ELEVATIONS. THERE ARE SEVERAL
COUNTIES THAT ARE NEAR WIND ADVISORY CRITERIA BUT WILL LEAVE TO
THE MID SHIFT TO FURTHER EXPAND THE ADVISORY AS NEEDED.
THE REMAINDER OF THE WEEK WILL SEE ZONAL FLOW BRINGING A SERIES OF
UPPER DISTURBANCES WHICH WILL KEEP THE THREAT FOR STRONG WINDS
INTO THURSDAY. AT THAT TIME A WEST COAST UPPER RIDGE WILL AMPLIFY
BRINGING NORTHERLY UPPER LEVEL FLOW TO THE PLAINS SENDING A COLD
FRONT ON THURSDAY. THE FRONT WILL BE DRY WITH ITS EFFECTS HOLDING
INTO FRIDAY BEFORE ANOTHER WARM UP FOR THE WEEKEND.
FIRE WEATHER...
WILL KEEP THE FIRE WEATHER WATCH GOING FOR NOW. WINDS SHOULD NOT
BE A PROBLEM BUT THE LOWEST DEWPOINTS WILL COINCIDE WITH COOLER
TEMPERATURES THUS MINIMUM RELATIVE HUMIDITIES WILL STRUGGLE TO
DROP BELOW 15 PERCENT. FIRE WEATHER WILL CONTINUE TO BE A CONCERN
THROUGH THURSDAY AS DRY AND WINDY CONDITIONS PERSIST THROUGH THIS
TIME PERIOD.
HENNIG
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 AM TO 11 PM MST MONDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 11 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
TX...HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ MONDAY TO MIDNIGHT
CST /11 PM MST/ MONDAY NIGHT FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA
PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.
WIND ADVISORY FROM NOON TO 8 PM CST MONDAY FOR THE FOLLOWING
ZONES... REEVES COUNTY AND UPPER TRANS PECOS.
&&
78Hazardous weather outlook, Mar 7, 11:29 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1229 PM CST SUN MAR 7 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1229 PM CST SUN MAR 7 2010 /1129 AM MST SUN MAR 7 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL...GUSTY WINDS AND BRIEF HEAVY RAINFALL. AREAS OF FOG OVERNIGHT COULD REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA ON MONDAY. A HIGH WIND WARNING IS IN EFFECT MONDAY AND MONDAY EVENING FOR THE GUADALUPE AND DAVIS MOUNTAINS AND THE VAN HORN CORRIDOR...WHERE WEST WINDS OF 40 TO 50 MPH WITH HIGHER GUSTS ARE POSSIBLE. WEST WINDS OF 20 TO 30 MPH ARE POSSIBLE ON MONDAY ACROSS THE REMAINDER OF THE AREA INCLUDING ALONG THE INTERSTATE 10 AND INTERSTATE 20 CORRIDORS. DRIER AIR AND WINDY CONDITIONS MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS ALONG AND SOUTH OF INTERSTATE 10 MONDAY AFTERNOON. A FIRE WEATHER WATCH HAS BEEN POSTED MONDAY AFTERNOON IN THESE AREAS FOR LOW AFTERNOON RELATIVE HUMIDITY...WINDY CONDITIONS AND HIGH FIRE DANGER. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER PORTIONS OF WEST TEXAS TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON AS DRY AIR AND WINDY CONDITIONS PERSIST OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 7, 6:37 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 737 PM CST SUN MAR 7 2010 NMZ027-028-080200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 637 PM MST SUN MAR 7 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL EDDY COUNTY UNTIL 700 PM MST... A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND GUSTY WINDS WAS LOCATED 8 MILES WEST OF WHITES CITY AT 636 PM MST...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 6:50 PM MST | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| Mar 7, 8:11 PM MST | Severe Thunderstorm Warning | MAF | Eddy | 38 min |
| Mar 8, 4:02 AM MST | High Wind Watch | MAF | Eddy | 34 hr |
| Mar 8, 12:57 PM MST | Fire Weather Watch | MAF | 26 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.